Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- 2020 SOAP Virtual Meeting Series Videos
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Naloxone reversal of hypothermia following intrathecal morphine for cesarean delivery, a case report
Abstract Number: 201
Abstract Type: Case Report/Case Series
Objective: Intrathecal morphine is commonly used during spinal anesthesia for cesarean delivery. We present the case of a 28 year old mother who experienced hypothermia to 34.6°C approximately three hours following the conclusion of a cesarean section in which intrathecal morphine was used for postoperative pain relief. The patient’s hypothermia resolved within minutes of an injection of intravenous naloxone.
Case Report: Patient C.P. was a 28 year-old G3P1 at 31 and 2/7 weeks estimated gestational age who underwent urgent cesarean delivery secondary to a non-reassuring fetal heart rate. Anesthesia provided for the delivery included injection of 12 mg of 0.75% bupivicaine, 10 µg fentanyl (preservative free), and 250 µg morphine (preservative free) intrathecally. The case proceeded uneventfully with stable vital signs throughout. The patient was signed out of recovery by anesthesia personnel with a temperature of 36.7°C. Anesthesia was called three hours later with a report that nursing staff was unable to record a temperature above 34.6°C on the patient for over two hours despite attempted standard warming measures. Upon examining the patient, she complained of severe pruritis and lethargy but also was subjectively normothermic. The room ambient temperature was not objectively recorded but was noted to be warm, and the patient was lying comfortably under several warm blankets. Numerous oral and axillary temperatures were taken using multiple thermometers with a consistent reading of 34.6°C; a rectal temperature of 35.1°C was taken to verify the other recordings. The patient’s other vital signs were all within normal limits. Intrathecal morphine was suspected to be the cause of the hypothermia and naloxone was administered in 0.04 mg incremental doses with a total dose of 0.16 mg of IV naloxone given over a five minute period; five minutes after the naloxone was given the patient’s temperature had risen to 36.3°C orally, and it remained above 36.3° C for the remainder of her hospitalization without any further treatment. The pruritis and lethargy also resolved after the IV naloxone was given, and the patient’s pain control was never compromised.
Conclusion: Intrathecal morphine-induced hypothermia was the likely cause of this particular patient’s decrease in core body temperature. The immediate reversal with naloxone is a critical finding to add to the limited information in current literature. Hypothermia induced by intrathecal morphine is likely a complex process mediated by receptors in the central nervous system; however, the exact mechanism of action is still poorly understood and requires further study.